Warfarin Safe After Ischemic Stroke in tPA-Treated Patients

This article originally appeared here.
Warfarin Safe After Ischemic Stroke in tPA-Treated Patients
Warfarin Safe After Ischemic Stroke in tPA-Treated Patients

(HealthDay News) – For patients receiving tissue plasminogen activator (tPA) after ischemic stroke, warfarin has no effect on the risk of symptomatic intracranial hemorrhage (sICH), according to a study published in the June 27 issue of the Journal of the American Medical Association.

To investigate the risk of sICH related to warfarin use among patients with ischemic stroke treated with intravenous tPA, Ying Xian, MD, PhD, from the Duke Clinical Research Institute in Durham, NC, and colleagues analyzed data from 23,437 patients with ischemic stroke with an international normalized ratio (INR) of 1.7 or less. Of these, 7.7% were receiving warfarin.

The researchers found that, after adjusting for baseline clinical factors, there was no increase in the risk of sICH in patients receiving warfarin (adjusted odds ratio [aOR], 1.01; 95% CI, 0.82–1.25). Warfarin-treated patients also had similar risks of serious systemic hemorrhage (aOR, 0.78; 95% CI, 0.49–1.24), complications related to tPA (aOR, 1.09; 95% CI, 0.93–1.29), and in-hospital mortality (aOR, 0.94; 95% CI, 0.79–1.13). There was also no significant association between the degree of anticoagulation and sICH in warfarin-treated patients with an INR of 1.7 or less (aOR per 0.1-unit increase in INR, 1.1; P=0.06).

"The use of intravenous tPA among warfarin-treated (INR ≤1.7) patients with ischemic stroke was not associated with increased sICH risk compared with the use of intravenous tPA among non-warfarin-treated patients in routine clinical practice," Xian and colleagues conclude. "These data provide empirical support of current American Heart Association/American Stroke Association guideline recommendations."

Several authors disclosed financial ties to the pharmaceutical, medical device, and health care industries.

Abstract
Full Text
Editorial